Ecstasy overdose: How much amount of ecstasy to OD?
“Can ecstasy overdose occur?” you may be wondering. Absolutely. In fact, ecstasy overdose is a preventable injury that has become an increasing public health concern. And while long term ecstasy effects on your brain may include serotonin related disorders, the short term effects can be pretty dangerous, as well.
But what complications can be present during overdose on ecstasy? What are the risks and how can you mitigate them? We review harm reduction for ecstasy users here. Then, we invite your questions about ecstasy or symptoms of ecstasy addiction at the end.
How does unintentional ecstasy overdose happen?
Ecstasy seriously effects serotonin, which is involved in mood, sleep and appetite. When on ecstasy, the brain triggers the release of serotonin, which causes the flood of good feelings, euphoria, greater sensitivity, desire for physical contact and intensified emotions. In this state, ecstasy users can lose touch with actual reality and go for another dose. So overdose can occur as the result of seeking further psychoactive effect.
Although the use of ecstasy alone can result in serious medical complications (including the need to get help for ecstasy addiction), its use in combination with other drugs can exacerbate acute dangers. Mixing “X” with other drugs or alcohol, users can think that the effects would be complementary. In fact, ecstasy is frequently taken with other recreational drugs such as marijuana, cocaine, or methamphetamine(s).
Further, as with most illegal drugs mainly sold on the streets, ecstasy users have to deal with the purity issue. In some instances, the synthetic drug PMA (paramethoxyamphetamine) has been sold as ecstasy. Because PMA’s hallucinogenic effects take longer to appear, users may consume too much of the drug, which can result in overdose death. Likewise, you may have heard of Molly, the street name for the pure MDMA powder (the main chemical in ecstasy). Molly has become a part of the popular culture. However, overdoses are registered at big electronic music festivals in USA.
Ecstasy overdose – How much is too much?
Typical doses of ecstasy in a series of pills can range between 10–150 mg. Some users have reported taking doses of up to 700 mg of ecstasy in a session. The most common pattern of use is binge consumption at all night rave or dance parties. However, the upper limit for an ecstasy dose is not more than 1.5–1.8 mg MDMA/kg body weight because of possible long-term damages to an important region of the brain.
Ecstasy overdose complications
Upon ecstasy overdose, the potentially serious serotonin syndrome, stimulant psychosis, and hypertensive crisis, among other dangerous adverse reactions, may occur. The symptoms of of ecstasy overdose can include:
- agitation, restlessness and paranoia
- cognitive and memory impairment and amnesia
- disorientation and confusion
- hallucinations and delusions
- thought disorder or disorganized thinking
- cardiac dysfunction, arrest and heart failure
- coma or death
- damage to the heart
- destruction of blood vessels
- hemorrhage and stroke
- hyper reflexia
- hypertension or hypotension
- loss of consciousness
- muscle rigidity
- rapid breathing and shortness of breath
- renal failure
- severe chest pain
- severe hyperthermia, potentially resulting in organ failure
Ecstasy overdose prognosis
Ecstasy is a worldwide recreational drug of abuse. Unfortunately, research results don’t provide much good news in terms of long term prognosis after overdose or chronic abuse of ecstasy. When comparing present ecstasy users with past users (after a period of abstinence of 4 or more years), past ecstasy users don’t show many signs of recovery; evidence of prolonged impairment to the memory and clinically significant levels of depression, impulsiveness, and sleep disturbance can persist, even after a period of abstinence.
Ecstasy overdose death rate
More than one third of ecstasy-related emergency room (ER) visits were made in the South of the U.S. recently. Over 22,500 visits were made due to ecstasy overdose and concurrent drug use. That is an estimated increase of over 100% compared with 10 years ago. The number of ER visits made by patients aged 20 or younger is twice the number of patients aged 21 or older.
What is alarming is that more than 40% of the total number of emergency room visits for overdose are fatalities. The most common cause of death were raised body temperatures, acute liver failure, cardiac arrest, brain seizure and uncontrolled bleeding through multiple sites.
Ecstasy overdose amount questions
In case you have any more questions, you are welcome to post them in the comments section below. We will try to provide you with a prompt and personal answer ASAP.
Reference sources: National Highway Traffic Safety Administration: MDMA
The U.S. Department of Justice: MDMA(Ecstasy) Fast Facts
Centers for Disease and Control Prevention: Morbidity and Mortality Report
National Institute of Health Medical Trials
Photo credit: TheEssexTech